Alert archive / West Virginia / River Flood Warnings in 2021

River Flood Warning 5, NWS Baltimore/Washington

February 28, 2021Mineral County, West Virginia; Garrett County, Maryland

NWS Baltimore/Washington issued this river flood warning at Feb 28, 2021, 3:48 PM EST for Mineral County, West Virginia; Garrett County, Maryland. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Feb 28, 2021, 3:48 PM EST (20:48 UTC)
Expired
Feb 28, 2021, 9:13 PM EST
In force
5 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Minor

Counties Garrett County, MD, Mineral County, WV

The radar

The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Branch Potomac River at Kitzmiller (KITM2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01595500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

028 
WGUS41 KLWX 282048
FLWLWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
348 PM EST Sun Feb 28 2021

...The National Weather Service in Baltimore MD/Washington DC has 
issued a Flood Warning for the following rivers in Maryland...West 
Virginia...

  North Branch Potomac River at Kitzmiller affecting Garrett and 
  Mineral Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov/washington or 
www.weather.gov/baltimore.


MDC023-WVC057-010600-
/O.NEW.KLWX.FL.W.0005.210228T2048Z-210301T0600Z/
/KITM2.1.ER.210228T2304Z.210301T0000Z.210301T0130Z.NO/
348 PM EST Sun Feb 28 2021

The National Weather Service in Sterling Virginia has issued a

* Flood Warning for
  the North Branch Potomac River at Kitzmiller.
* From this afternoon to late tonight.
* At 3:15 PM EST Sunday the stage was 8.4 feet, or 0.6 feet below 
  flood stage.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage this evening to 
  9.2 feet this evening. It will then fall below flood stage this 
  evening to 8.0 feet and begin rising again tomorrow morning. It 
  will rise to 8.2 feet early tomorrow afternoon. It will then fall 
  again and remain below flood stage.
* Impact...At 9.0 feet, Low lying areas near the river around 
  Kitzmiller are flooded.
* Flood History...This crest compares to a previous crest of 9.2 
  feet on 09/07/2011.

&&

River Name  Fld      Observed    Sun   Mon   Mon     Crest       
Location    Stg   Stg  Day/Time  7PM   1AM   7AM   Stg Time Date 

North Branch Potomac River
Kitzmiller  9.0   8.4  Sun 3 pm  9.2   8.4   8.0   9.2 7pm Sun   


&&

LAT...LON 3933 7930 3937 7928 3941 7922 3941 7916
      3938 7914 3933 7921 3932 7924

$$

CJL
1 follow-up statement
468 
WGUS81 KLWX 010213
FLSLWX

Flood Statement
National Weather Service Baltimore MD/Washington DC
913 PM EST Sun Feb 28 2021

...The Flood Warning is cancelled for the following rivers in 
Maryland...West Virginia...

  North Branch Potomac River at Kitzmiller affecting Garrett and 
  Mineral Counties.

MDC023-WVC057-010315-
/O.CAN.KLWX.FL.W.0005.000000T0000Z-210301T0213Z/
/KITM2.1.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
913 PM EST Sun Feb 28 2021

...The Flood Warning for the North Branch Potomac River at 
Kitzmiller has been cancelled...

The Flood Warning is cancelled for
  the North Branch Potomac River at Kitzmiller.
* At 8:15 PM EST Sunday the stage was 8.8 feet, or 0.2 feet below 
  flood stage.
* Flood stage is 9.0 feet.
* Forecast...The river has crested and flooding is no longer 
  expected. The river is expected to fall to 6.0 feet Wednesday 
  evening.

&&

River Name  Fld      Observed    Mon   Mon   Mon     Crest       
Location    Stg   Stg  Day/Time  1AM   7AM   1PM   Stg Time Date 

North Branch Potomac River
Kitzmiller  9.0   8.8  Sun 8 pm  8.4   8.0   8.2   8.2 1pm Mon   


&&

LAT...LON 3933 7930 3937 7928 3941 7922 3941 7916
      3938 7914 3933 7921 3932 7924

$$

ADS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Feb 28, 3:23 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 28, 3:23 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EST Sun Feb 28 2021

.SYNOPSIS...
A warm front will gradually lift northward across the region
tonight into early Monday as a wave of low pressure passes to
the north. A cold front will then cross the region later
Monday, with a second cold front Monday night. High pressure
will build from the Great Lakes toward the Middle Atlantic
Tuesday. Low pressure will likely pass to the south Wednesday,
with another cold front crossing the area Wednesday night.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest analysis depicts a warm front near the North Carolina
coast extending into western South Carolina, then turning
northeastward around the southern Appalachians and continuing up
the spine to central West Virginia, then turning back west-
southwest and heading down the Ohio Valley. A low pressure is
centered near Cincinatti, with the front continuing
southwestward as a cold front towards Dallas, where a second low
pressure is located. The front then continues southwest into
Mexico. High pressure is centered east of Cape Cod, with another
south of Bermuda, a third in the central Rockies and a fourth
diving south out of south-cenral Canada behind another cold
front. Aloft, a ridge is centered near south Florida, with a
deep trough over Hudson Bay, a shortwave over the Great Lakes
and another over New Mexico.

Main push of warm advection/fgen, coupled with jet dynamics and
PVA with an embedded much weaker shortwave, is pushing
northeastward out of the CWA at present. Thus, believe heaviest
rain has now generally departed the area. However, with the
surface boundary staying south through the night, continued
weaker jet dynamics, expect lighter rain and drizzle to
predominate through this evening. Next wave of low pressure will
then arrive after midnight with another round of steadier rain,
but still lighter than the first round. In between the two
rounds, very high moisture, stable conditions beneath the warm
air advecting in aloft, and light winds look likely to to
promote some fog development, some of which may be dense. Dense
fog advisories may be necessary later this evening if this does
indeed develop, as suggested by several models. The fog likely
diminishes in intensity once the second round of rain moves in
and stirs up the atmosphere just a little bit. With the warm
front creeping north but otherwise not really crossing our area
through the night, temps likely stay about steady or perhaps
rise ever so slowly.

The second wave will push eastward just to our north early
Monday. As it does so, the warm front likely pushes northward
across our region, bringing the area into the warm sector. This
will be relatively brief, but a quick temperature surge into the
60s is possible Monday just before the main cold front blows
through. This is the apt description, as much stronger pressure
gradient combined with the low strengthening as it departs
results in some very gusty winds. Gusts can easily reach 40 mph
on Monday afternoon, and could even touch wind advisory levels.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Secondary cold front will cross the region Monday night, with
more gusty winds and another temperature drop. Winds on land
likely stay a little lighter Monday night, but a significant
temperature drop will put most places below freezing by early
Tuesday. The gradient stays up Tuesday, with highs staying
mostly in the 40s, so after a somewhat spring-like first day of
Meteorological Spring on Monday, Tuesday will feel like we
turned the calendar back a page. Diminishing gradient Tuesday
night will be coupled with incresing clouds as a wave approaches
from the southwest. Latest guidance suggests it is likely to
mostly miss our region to the south, but do have some chance
pops late Tuesday night in our southwestern zones, which given
temps near freezing, would suggest snow is possible.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday continues to appear mostly dry for the area with low
pressure to our south, keeping the bulk of the moisture for the
Carolinas. Given the set up, any northern shift in the low would
pose the chance for precipitation to our CWA. Wintry
precipitation chances continue to decrease as well, given the
slower progression of the system as it tracks across the
Carolinas. Temperatures will increase to near 50 degrees by
midday, keeping anything that falls in the form of rain.

High pressure will build in from the northern plains, north-
westerly winds will prevail out ahead of it. Should keep
conditions dry for 24-36 hours before the next chance for some
precip. An upper level trough will be introduced to our north
late Thursday/early Friday along with a southern stream wave to
our south. Depending on any retrograding (if any) of the
northern/southern extents, could hint at the potential for
precip, remaining light in nature. High returns for the later
part of Saturday and the remainder of the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
IFR to LIFR thru late tonight as warm front is stalled south of
the region, resulting in continued light rain, low clouds and
possibly some areas of dense fog. Clearing likely by midday
Monday as warm front lifts north then cold front pushes back
southeast, but with winds possibly gusting over 35 knots by
afternoon. Remaining windy but VFR Monday night through Tuesday
night.

VFR conditions expected for Wednesday through Thursday given
the southern result of the passing low pressure system across
the Carolinas.

&&

.MARINE...
Light winds this evening north of a warm front. As the front
lifts north late tonight, southerly channeling expected to
develop, so have SCA's starting later on. Warm front clears the
region briefly before cold front blasts through by Monday
afternoon, followed by a secondary front Monday night. Expect
widespread gusts near 30 knots by Monday afternoon with the
first front, possibly reaching low-end gales. Gales more likely
Monday night as cold advection behind second front becomes more
prominent and promotes more mixing. Winds likely stay elevated,
though perhaps not quite as strong, Tuesday, then relax some
more Tuesday night.

SCAs possible Wednesday and Thursday, remaining marginal at
this point with SW gusts of 15 to 20 knots possible Wednesday as
low pressure passes to our south. No other marine hazards
expected at this time.

&&

.HYDROLOGY...
Plenty of water in the snow plus rains amounting to 1-3 inches
across our mountain zones will necessitate continuance of flood
watch for these areas through this evening. Heaviest rain likely
has passed, however, so watches may be discontinued later
tonight. That said, larger streams and rivers will likely
continue rising for a day or two, and several river flood
watches and warnings are now in effect. Water levels even in the
larger rivers should begin to decline by midweek.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch through late tonight for MDZ001-501-502.
VA...Flood Watch through late tonight for VAZ503-504.
WV...Flood Watch through late tonight for WVZ050-055-501>506.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Monday for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory from 11 PM this evening to 6 PM EST
     Monday for ANZ534-537-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
HYDROLOGY...RCM
Hazardous weather outlook, Feb 28, 2:54 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
254 PM EST Sun Feb 28 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-012000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
254 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is the potential for wind gusts approaching 50 mph across
the area late Monday into early Tuesday. Wind advisories and gale
warnings may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-012000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
254 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for flooding of small streams and
creeks as well as urban areas through tonight. A Flood Watch is
in effect for Hampshire and Hardy Counties in eastern West
Virginia where the threat is highest.

Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few instances of mainstem river flooding are possible into
early next week. Several river flood watches and warnings are in
effect.

There is the potential for wind gusts approaching 50 mph across
the area late Monday into early Tuesday. Wind advisories may be
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-012000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
254 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is effect for the entire outlook area. Rapid snow
melt resulting from moderate to locally heavy rainfall may lead to
the flooding of small streams and creeks as well as urban areas.

Areas of dense fog are possible tonight. Dense Fog Advisories may
be required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few instances of mainstem river flooding are possible into
early next week. Several river flood watches and warnings are in
effect.

There is the potential for wind gusts approaching 50 mph across
the area late Monday into early Tuesday. Wind advisories may be
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 28, 2:52 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLOOD            KEYSER                  39.44N  78.98W
02/28/2021                   MINERAL            WV   911 CALL CENTER

            MULTIPLE REPORTS OF ROADS BEING BLOCKED BY HIGH
            WATER...UP TO 3 FEET DEEP IN ONE CASE...FROM ALL ACROSS
            MINERAL COUNTY.

&&

EVENT NUMBER LWX2103676

ADS
Local storm report, Feb 28, 2:57 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            LA VALE                 39.66N  78.82W
02/28/2021                   ALLEGANY           MD   911 CALL CENTER

            MULTIPLE REPORTS OF HIGH WATER ON ROADS IN WESTERN
            ALLEGANY COUNTY...CRESAPTOWN...LA
            VALE...FROSTBURG...RAWLINGS.

&&

EVENT NUMBER LWX2103677

ADS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:55 AM ESTRiver Flood WatchLWXHampshire, Morgan17 hr
Feb 28, 10:55 AM ESTRiver Flood WatchLWXBerkeley56 hr
Feb 28, 10:55 AM ESTRiver Flood WatchLWXBerkeley, Jefferson21 days
Feb 28, 10:55 AM ESTRiver Flood WatchLWXJefferson21 days
Feb 28, 10:55 AM ESTRiver Flood WarningLWXBerkeley, Jefferson21 hr
Feb 28, 10:55 AM ESTRiver Flood WarningLWXMorgan42 hr
Feb 28, 10:55 AM ESTRiver Flood WarningLWXHampshire, Hardy38 hr
Feb 28, 2:46 PM ESTAreal Flood WarningLWXGrant, Hampshire, Hardy, Mineral29 hr
Feb 28, 5:37 PM ESTRiver Flood WarningLWXBerkeley, Jefferson54 hr
Feb 28, 10:55 AM ESTRiver Flood WatchLWXFrederick21 days
Feb 28, 10:55 AM ESTRiver Flood WatchLWXMontgomery21 days
Feb 28, 2:21 PM ESTRiver Flood WarningLWXAllegany16 hr

Nearby

River Flood Warnings in West Virginia, 2021River Flood Warnings in Maryland, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.